Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 155, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Sep 20, 2023, 4:54 PM EDT for Indian River County, Okeechobee County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2023, 4:54 PM EDT (20:54 UTC)
- Expired
- Sep 20, 2023, 5:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Indian River County, FL, Okeechobee County, FL
The radar
The Melbourne radar (KMLB), 65 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1599 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
550
WUUS52 KMLB 202054
SVRMLB
FLC061-093-202130-
/O.NEW.KMLB.SV.W.0155.230920T2054Z-230920T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
454 PM EDT Wed Sep 20 2023
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northeastern Okeechobee County in east central Florida...
Southwestern Indian River County in east central Florida...
* Until 530 PM EDT.
* At 453 PM EDT, a severe thunderstorm was located over Fort Drum,
moving northeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Drum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2750 8099 2764 8096 2764 8087 2769 8087
2763 8067 2738 8082
TIME...MOT...LOC 2053Z 235DEG 6KT 2753 8082
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Law1 follow-up statement
020
WWUS52 KMLB 202123
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
523 PM EDT Wed Sep 20 2023
FLC061-093-202133-
/O.EXP.KMLB.SV.W.0155.000000T0000Z-230920T2130Z/
Okeechobee FL-Indian River FL-
523 PM EDT Wed Sep 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OKEECHOBEE AND
SOUTHWESTERN INDIAN RIVER COUNTIES WILL EXPIRE AT 530 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 2750 8099 2764 8096 2764 8087 2769 8087
2763 8067 2738 8082
TIME...MOT...LOC 2123Z 235DEG 6KT 2756 8078
$$
HeilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:41 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 20, 3:41 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 341 PM EDT Wed Sep 20 2023 ...New MARINE, AVIATION... .DISCUSSION... Current-Tonight...After an active overnight and early morning period, marine activity quickly diminished by 10 am with a quiet and dry start to the afternoon. This will rapidly change over the next several hours, however, as the stalled boundary this morning has now transitioned to a weak warm front and is shifting northward across the state. PW values have also surged above 2.00" since this morning expanding northward out of South FL trailing behind the frontal boundary. As of 3pm, isolated to scattered showers and thunderstorm have developed across the interior, which will intensify and increase in coverage rapidly over the next few hours. Latest HRRR has a broad area of strong convection developing west of the Kissimmee River around 6pm, drifting to the north and east through sunset, impacting nearly every inch of the forecast area, hence the increase of PoPs to 80% for the remainder of the day. With ample moisture and very weak steering flow, slow moving heavy downpours will be the main threat causing up to 3 inches of rain and possibly locally higher amounts today. Minor nuisance flooding will be possible, with higher concern across areas that have already received heavy rain in the last several days (along the immediate Treasure Coast). Storms will linger over the area beyond sunset, but should shift offshore by midnight. Overnight lows in the upper 60s to lower 70s. Thursday-Saturday...(modified previous) Passing mid level trough gradually develops into a cut-off low as it shifts northeast of FL into Thursday. This feature will help generate a developing trough and eventual area of low pressure off the southeast U.S. coast late this week along a stalled frontal boundary that stretches westward across the FL peninsula. 12Z ECMWF is not quite as easterly as its GFS counterpart, which develops the low farther offshore from Florida and dragging to the coastal Carolinas. NHC has slightly raised the probability of development to 40 percent for some subtropical development with this system into the weekend as it lifts north- northeast and farther away from the region. Regardless of development, a period of hazardous boating conditions, an increasing risk of rip currents, and the potential for dangerous surf and some beach erosion along portions of the east central FL coast look to be the primary concerns from this system, mainly from Thursday night through Friday night. Surface winds on Thursday respond by increasing slightly out of the northeast to around 10-15 mph on Thursday, with winds backing to the north and becoming breezy up to 15-20 mph along the coast into Friday. Rain chances remain on the higher side around 60-70 percent on Thursday, with greatest potential for rain then shifting toward coastal areas on Friday, ranging from 60 percent for the coastal counties and decreasing to 40-50 percent inland. Could see some gusty showers/storms develop and move onshore along the coast Thursday-Thursday night or brush southward along the coast on Friday. Drier air then begins to work into the area on Saturday, lowering rain chances to 30-50 percent, with highest PoPs south of Orlando. Highs will generally remain in the 80s each day. Lows will be in the low 70s Thursday night, and then forecast to fall as low as the mid to upper 60s Friday night and Saturday night as drier air continues to filter into the region. Sunday-Tuesday...Flow will gradually veer back onshore into late weekend and into early next week as low continues to lift N/NE and farther away from FL. This will lead to a gradual increase in rain chances through the period, with PoPs still near to below normal, around 30-50 percent on Sunday, increasing up to 60-70 percent from south to north through early next week. Highs will increase slightly to the upper 80s to low 90s, with onshore winds keeping lows in the low 70s for much of the region. && .MARINE... Issued at 328 PM EDT Wed Sep 20 2023 Current-Tonight...Showers and thunderstorms that develop over the interior this afternoon will drift offshore to the Atlantic waters this afternoon and evening, leading to locally higher seas and winds. Outside of convection, east winds 5 to 10 knots overnight will begin to shift northeasterly early Thursday morning. Seas 3-4 feet. Thursday- Sunday...(previous) Developing trough east of FL will eventually form into an area of low pressure off the southeast U.S. coast later this week. This will lead to deteriorating boating conditions across the waters, especially from Thu night through Fri night. Northeast winds up to 15-20 knots Thu night will become northerly and potentially increase up to 20-25 knots near to north of the Cape on Friday. Swells and building seas from the increasing northerly flow will lead to hazardous boating conditions across the waters, with seas increasing to 7-11 feet through late week. Boating conditions then remain poor to hazardous into early weekend before slowly improving into Sunday, as low NE of the area shifts farther N/NE and away from the region. && .AVIATION... (18Z TAFS) Issued at 328 PM EDT Wed Sep 20 2023 Prevailing VFR with E/NE winds 5-12 at this time. Fairly impactful TAF period expected, particularly through early evening. Storm chances increase to 60-80% over the terminals between 20Z-2Z with coverage increasing from south to north. Frequent lightning, wind gust up to 35-40KT, and TEMPO IFR CIGs beneath heaviest storms. Showers diminish overnight with light/vrb winds. NE winds 5-10 kt tomorrow by late morning with a few showers possible for Orlando/Daytona area terminals after around 13-15Z. && .PRELIMINARY POINT TEMPS/POPS... DAB 73 82 72 81 / 80 70 60 60 MCO 73 86 72 85 / 70 80 20 50 MLB 73 85 73 86 / 70 80 50 60 VRB 72 86 71 87 / 70 70 50 60 LEE 71 86 70 86 / 80 70 20 30 SFB 73 85 71 85 / 80 80 30 50 ORL 73 86 72 86 / 80 80 30 50 FPR 73 86 72 86 / 70 70 50 60 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM...Smith LONG TERM....Leahy AVIATION...Heil
Hazardous weather outlook, Sep 20, 11:47 AM EDT, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1147 AM EDT Wed Sep 20 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-210600- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1147 AM EDT Wed Sep 20 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Scattered to numerous showers and storms are forecast to develop this afternoon into the early evening hours across east central Florida as a weak front moves northward. Stronger storms will be capable of producing wind gusts up to 45 mph, frequent lightning strikes, torrential downpours, and small hail. Move indoors to safety at the first sign of threatening skies, or if you hear thunder. .FLOOD IMPACT... Storms will be capable of very heavy rain, accumulating up to 3 inches in an hour or two in localized areas, especially south of Orlando and the Cape. Rapid ponding of water and temporary flooding of some roads and poor drainage areas will be possible. .RIP CURRENT IMPACT... A moderate risk of rip currents exists at all east central Florida beaches today. Always swim near a lifeguard, and never enter the ocean alone. Heed the advice of lifeguards and local beach patrol. .MARINE THUNDERSTORM GUST IMPACT... Scattered to numerous showers and storms are forecast to develop across the local Atlantic waters, inland lakes, and intracoastal waterways this afternoon into the early evening hours. Frequent lightning strikes and wind gusts up to 40 knots will be possible with the strongest storms. .RIVER FLOOD IMPACT... North to northeast winds through Saturday will keep the Saint Johns River near Action Stage into late week. Additional slight rises are possible into late week as low pressure develops east of the area with breezy north to northeast flow developing. Although water levels will remain elevated along the St Johns in the Astor area, it will likely remain in Action Stage. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A moderate to high risk of strong rip currents is forecast to continue through this weekend. Above normal coverage of lightning storms is forecast. Heavy rainfall, gusty winds and cloud to ground lightning strikes will be the main storm threats. Low pressure is forecast to develop offshore the Florida Atlantic coast late this week, which could bring strong and gusty onshore winds, bands of heavy rain, high surf, and beach erosion to portions of east central Florida. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. However, spotters are requested to contact the National Weather Service in Melbourne for measured rainfall accumulations greater than 3 inches. Tollefsen/Smith
In the hours before
Local storm report, Sep 20, 3:15 PM EDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
315 PM EDT Wed Sep 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Funnel Cloud 8 ENE Port Canaveral 28.47N 80.48W
09/20/2023 AMZ552 FL Public
Public report of a funnel cloud off of Cape Canaveral
around 235pm. Time estimated via radar.
&&
Event Number MLB2300628
LeahySpecial weather statement, Sep 20, 3:47 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
347 PM EDT Wed Sep 20 2023
FLZ053-254-202030-
Osceola FL-Inland Indian River FL-
347 PM EDT Wed Sep 20 2023
...A strong thunderstorm will impact portions of southeastern Osceola
County through 430 PM EDT...
At 347 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kenansville, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kenansville and Lake Marian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2799 8120 2802 8089 2791 8087 2782 8087
2782 8085 2777 8084 2771 8106 2785 8114
TIME...MOT...LOC 1947Z 000DEG 5KT 2792 8100
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LeahySpecial weather statement, Sep 20, 4:34 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Melbourne FL
434 PM EDT Wed Sep 20 2023
FLZ053-058-254-202100-
Okeechobee FL-Osceola FL-Inland Indian River FL-
434 PM EDT Wed Sep 20 2023
...A strong thunderstorm will impact portions of northeastern
Okeechobee, southwestern Indian River and southeastern Osceola
Counties through 500 PM EDT...
At 434 PM EDT, Doppler radar was tracking a strong thunderstorm near
Yeehaw Junction, or 9 miles northwest of Fort Drum, moving southeast
at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Drum and Yeehaw Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2743 8098 2766 8105 2775 8085 2756 8063
2756 8068 2754 8068
TIME...MOT...LOC 2034Z 333DEG 10KT 2763 8091
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HeilSpecial weather statement, Sep 20, 4:35 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Melbourne FL
435 PM EDT Wed Sep 20 2023
FLZ264-202100-
Inland Martin FL-
435 PM EDT Wed Sep 20 2023
...A strong thunderstorm will impact portions of southwestern Martin
County through 500 PM EDT...
At 434 PM EDT, Doppler radar was tracking a strong thunderstorm near
Indiantown. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Indiantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2702 8032 2701 8058 2716 8058 2717 8041
TIME...MOT...LOC 2034Z 003DEG 2KT 2710 8049
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LawSpecial weather statement, Sep 20, 4:45 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
445 PM EDT Wed Sep 20 2023
FLZ058-254-259-202115-
Okeechobee FL-Inland St. Lucie FL-Inland Indian River FL-
445 PM EDT Wed Sep 20 2023
...A strong thunderstorm will impact portions of west central St.
Lucie and northern Okeechobee Counties through 515 PM EDT...
At 445 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Drum. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Basinger, Fort Drum, Kissimmee Prairie Preserve, and Country Hills
Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2759 8109 2759 8071 2734 8063 2739 8111
TIME...MOT...LOC 2045Z 011DEG 1KT 2751 8085
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LawSpecial weather statement, Sep 20, 4:49 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
449 PM EDT Wed Sep 20 2023
FLZ044-144-202115-
Northern Lake County FL-Southern Lake County FL-
449 PM EDT Wed Sep 20 2023
...A strong thunderstorm will impact portions of west central Lake
County through 515 PM EDT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fruitland Park, or near Lake Griffin, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leesburg, Tavares, Lady Lake, Lake Griffin, and Lisbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2896 8195 2896 8171 2874 8176 2874 8195
TIME...MOT...LOC 2049Z 210DEG 6KT 2888 8188
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LawThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:30 AM EDT | Areal Flood Advisory | MLB | Saint Lucie | 90 min |
| Sep 20, 3:47 PM EDT | Special Weather Statement | MLB | Osceola | 43 min |
| Sep 20, 4:16 PM EDT | Areal Flood Advisory | MLB | Brevard, Osceola | 104 min |
| Sep 20, 4:34 PM EDT | Special Weather Statement | MLB | Okeechobee | 26 min |
| Sep 20, 4:35 PM EDT | Special Weather Statement | MLB | Martin | 25 min |
| Sep 20, 4:45 PM EDT | Special Weather Statement | MLB | Okeechobee | 30 min |
| Sep 20, 4:49 PM EDT | Special Weather Statement | MLB | Lake | 26 min |
| Sep 20, 4:56 PM EDT | Special Weather Statement | MLB | Osceola | 34 min |
| Sep 20, 4:59 PM EDT | Special Weather Statement | MLB | Martin | 31 min |
| Sep 20, 5:06 PM EDT | Areal Flood Advisory | MLB | Martin, Saint Lucie | 114 min |
| Sep 20, 5:10 PM EDT | Areal Flood Advisory | MLB | Osceola | 2 hr |
| Sep 20, 5:18 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Osceola | 27 min |
| Sep 20, 5:26 PM EDT | Special Weather Statement | MLB | Okeechobee | 34 min |
| Sep 20, 5:38 PM EDT | Areal Flood Advisory | MLB | Okeechobee | 112 min |
| Sep 20, 5:47 PM EDT | Special Weather Statement | MLB | Orange | 28 min |
| Sep 20, 5:48 PM EDT | Special Weather Statement | MLB | Brevard | 27 min |
| Sep 20, 5:50 PM EDT | Special Marine Warning | MLB | 55 min | |
| Sep 20, 5:55 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 35 min |
| Sep 20, 6:18 PM EDT | Areal Flood Advisory | MLB | Orange, Osceola | 117 min |
| Sep 20, 6:26 PM EDT | Special Weather Statement | MLB | Brevard | 34 min |
| Sep 20, 6:37 PM EDT | Areal Flood Advisory | MLB | Brevard | 113 min |
| Sep 20, 6:51 PM EDT | Special Marine Warning | MLB | 54 min | |
| Sep 20, 7:00 PM EDT | Special Weather Statement | MLB | Brevard | 45 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.